Wisconsin, 2012Heat in Wisconsin, June 28, 2012
June 28, 2012 · NWS MKX · 20 events in 20 counties and zones
Heat and humidity built up over southern Wisconsin under a persistent ridge of high pressure during the day on June 28th. Actual air temperatures ranged between 91 at Sheboygan, and 100 degrees recorded at both Kenosha Airport and Paddock Lake in Kenosha County, with most locations in the middle to upper 90s for daytime highs.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat and humidity built up over southern Wisconsin under a persistent ridge of high pressure during the day on June 28th. Actual air temperatures ranged between 91 at Sheboygan, and 100 degrees recorded at both Kenosha Airport and Paddock Lake in Kenosha County, with most locations in the middle to upper 90s for daytime highs. Madison tied a record high for the date with a maximum temperature of 97 degrees, equaling the mark set in 1931. These hot temperatures combined with dew points in the lower to middle 70s to produce maximum heat index values between 100 and 113. The heat broke later that evening as a cold front passed through southern Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 28, 2:18 AM CST, 8 hours 42 minutes earlier.
Area forecast discussion, Jun 28, 2:18 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 AM CDT THU JUN 28 2012
.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM
THE MID/UPPER LEVEL RIDGE EXTENDS NORTH TO LAKE MICHIGAN EARLY THIS
MORNING...BUT FLATTENS TO A ZONAL WEST FLOW AS A 95 KNOT JET MAX
MOVES ACROSS SOUTHERN/CENTRAL WISCONSIN EARLY TONIGHT. A SUBTLE
SHORTWAVE MOVES THE FORECAST AREA THIS AFTERNOON AS 500 MB
TEMPERATURES COOL.
THE 850 MB WINDS ARE ALREADY WEST OR WEST NORTHWEST AS A 42 KNOT
WIND MAX WEAKENS AS IT EXITS IOWA AND INTO NORTHERN ILLINOIS BY NOON.
THE 700 THERMAL RIDGE ACROSS SOUTHERN WISCONSIN EARLY THIS MORNING
WEAKENS AND DROPS SOUTH INTO FAR NORTHERN ILLINOIS BY NOON. THE 850
MB THERMAL RIDGE WITH TEMPERATURES NEAR 30 CELSIUS IS ACROSS MAINLY
CENTRAL ILLINOIS BY NOON. THE 925MB THERMAL RIDGE WITH MAX VALUES
AROUND 29 CELSIUS OVER THE FAR SOUTH EARLY THIS MORNING WILL ALSO
DROP SOUTH INTO NORTHERN ILLINOIS LATER THIS MORNING.
THE SURFACE FRONT...CHARACTERIZED BY A SUBTLE WIND SHIFT FROM WEST
TO NORTHWEST WILL DROP SOUTH AND ENTER NORTHERN ILLINOIS THIS
AFTERNOON. THE NAM SEEMS A BIT FAST ON THIS.
WHILE TEMPERATURES WILL BE HOT...THE TREND WILL BE FOR A SLIGHT
COOLING LATER IN THE DAY. HOWEVER DEW POINTS ARE EXPECTED TO POOL
ALONG THE FRONT WITH DEWPOINT TEMPS 65 TO 71. THIS WILL STILL LEAD
TO THE POSSIBILITY OF HEAT INDICES IN THE 100 TO 105 DEGREE
RANGE...ESPECIALLY IN SOUTH AREAS. THEREFORE WILL CONTINUE THE HEAT
ADVISORY.
KEPT THE SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA FOR THIS AFTERNOON. IT WILL BE VERY DIFFICULT FOR ISOLATED
THUNDERSTORMS TO DEVELOP GIVEN THE STRONG CAP...BUT IT IS HARD TO
IGNORE THE HIGH ZERO TO 1 KM CAPE VALUES OF 3000-3500 J/KG IN THE
VICINITY OF THE FRONT...AND THE SHORTWAVE EXITING NORTHEAST NEBRASKA
THAT ENTERS THE FORECAST AREA THIS AFTERNOON.
.FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM
ABOVE NORMAL TEMPS WILL CONTINUE FOR FRIDAY THROUGH THE
WEEKEND...REMAINING AT LEAST 90 AWAY FROM LAKE MICHIGAN. FLOW
GENERALLY LIGHT ENOUGH TO EXPECT A LAKE BREEZE TO DEVELOP MOST
DAYS...SO KEPT THINGS A BIT COOLER NEAR THE LAKE.
WENT WITH SLIGHT CHANCE POPS SOUTHWEST FRIDAY...AND THEN SLIGHT
CHANCE TO CHANCE ACROSS THE FORECAST AREA SATURDAY AND SUNDAY.
MODELS ADVERTISING A SERIES OF WEAK WAVES TO SLIDE THROUGH THE
BAROCLINIC ZONE IN THE REGION...KICKING OFF SHOWERS/STORMS AT TIMES.
STILL NOT REAL CONFIDENT IN ANY ONE PERIOD FOR PRECIP...BUT AT LEAST
SOMETHING TO HOPE FOR GIVEN VERY DRY CONDITIONS.
.MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
MODELS SUGGESTING YET ANOTHER WEAK WAVE MAY BRING A FEW
SHOWERS/STORMS TO THE AREA MONDAY. POSSIBLY STRONGER WAVE FOR
TUESDAY GIVEN CURRENT MODELS...SO WENT WITH CHANCE POPS. DRY WEATHER
THEN FOR WEDNESDAY BEHIND THE EXITING SYSTEM.
HARD TO GAUGE EXTENDED TEMPS FROM GFS...GIVEN PERSISTENT COLD BIAS.
ECMWF AND CANADIAN SUGGESTING HOT CONDITIONS WILL CONTINUE THROUGH
AT LEAST THE FOURTH OF JULY. THUS KEPT LOW 90S AWAY FROM LAKE
MICHIGAN.
&&
.AVIATION/12Z TAFS/...
VFR CONDITIONS TODAY. THE SOUTHWEST WINDS WILL BECOME WEST...AND BE
RATHER LIGHT AS THEY VEER TO THE NORTH THROUGH THE DAY AS A WEAK
FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS NEAR THE FRONT...BUT THE CHANCES ARE LOW SO DID NOT
MENTION IN TAFS. SOME SHALLOW CUMULUS POTENTIAL BELOW A STRONG
CAPPING INVERSION. CAPPING INVERSION EXISTS EVEN BEHIND THE
WIND/SHIFT.
MAINLY VFR CONDITIONS TONIGHT...WITH MID CLOUDS.
&&
.MARINE...
SOUTHWEST WINDS THIS MORNING WILL BECOME MORE NORTHWEST AND POSSIBLY
BECOME NORTHERLY BY LATE AFTERNOON WITH THE PASSAGE OF A WEAK COLD
FRONT. WINDS WILL REMAIN LIGHT THROUGH THE WEEKEND WITH A FRONT
LINGERING IN THE VICINITY.
&&
.FIRE WEATHER...
TEMPERATURES WILL AGAIN BE HOT BUT DEW POINTS ARE EXPECTED TO RISE
SO RELATIVE HUMIDITY VALUES WILL NOT BE AS LOW AS YESTERDAY. ALSO
SOUTHWEST WINDS SHOULD BECOME LIGHT NORTHWEST TO NORTH THIS
AFTERNOON.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
WIZ046-047-051-052-056>060-062>072.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE/FIRE WEATHER...HENTZ
FRIDAY THROUGH WEDNESDAY...DDVHazardous weather outlook, Jun 28, 2:22 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 AM CDT THU JUN 28 2012
WIZ046-047-051-052-056>060-062>072-290830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
322 AM CDT THU JUN 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
HOT TEMPERATURES AND MORE HUMID CONDITIONS WILL AFFECT THE AREA
TODAY. HEAT INDEX VALUES WILL REACH THE 98 TO 105 DEGREE RANGE
THIS AFTERNOON AND EARLY EVENING. A HEAT ADVISORY IS IN EFFECT
FROM NOON UNTIL 8 PM THIS EVENING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A NEARBY STATIONARY FRONT WILL WAVER ACROSS THE WESTERN GREAT
LAKES...RESULTING IN SMALL CHANCES FOR THUNDERSTORMS AT TIMES FROM
FRIDAY THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ643>646-290830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
322 AM CDT THU JUN 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A NEARBY STATIONARY FRONT WILL WAVER ACROSS THE WESTERN GREAT
LAKES...RESULTING IN SMALL CHANCES FOR THUNDERSTORMS AT TIMES FROM
FRIDAY THROUGH NEXT TUESDAY.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jun 28, 9:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1005 AM CDT THU JUN 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM EXCESSIVE HEAT NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
06/28/2012 M100 F JEFFERSON WI OFFICIAL NWS OBS
100 DEGREE HEAT INDEX. TEMPERATURE 91. DEWPOINT 74.
&&
MEBLocal storm report, Jun 28, 9:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1014 AM CDT THU JUN 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM EXCESSIVE HEAT LONE ROCK AIRPORT 43.21N 90.19W
06/28/2012 M101 F SAUK WI ASOS
101 DEGREE HEAT INDEX. TEMPERATURE 90. DEWPOINT 75.
&&
MEBLocal storm report, Jun 28, 9:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1055 AM CDT THU JUN 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM EXCESSIVE HEAT WATERTOWN AIRPORT 43.17N 88.72W
06/28/2012 M103 F JEFFERSON WI AWOS
103 DEGREE HEAT INDEX. TEMPERATURE 91. DEWPOINT 75.
&&
MEBLocal storm report, Jun 28, 10:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 AM CDT THU JUN 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM EXCESSIVE HEAT PARDEEVILLE 43.53N 89.30W
06/28/2012 M103 F COLUMBIA WI MESONET
103 DEGREE HEAT INDEX. TEMPERATURE 91. DEWPOINT 76.
1050 AM EXCESSIVE HEAT JACKSON 43.32N 88.16W
06/28/2012 M100 F WASHINGTON WI TRAINED SPOTTER
100 DEGREE HEAT INDEX. TEMPERATURE 90. DEWPOINT 74.
1052 AM EXCESSIVE HEAT MILWAUKEE INTERNATIONAL 42.94N 87.90W
06/28/2012 M101 F MILWAUKEE WI ASOS
101 DEGREE HEAT INDEX. TEMPERATURE 93. DEWPOINT 72.
1053 AM EXCESSIVE HEAT KENOSHA AIRPORT 42.60N 87.93W
06/28/2012 M103 F KENOSHA WI ASOS
103 DEGREE HEAT INDEX. TEMPEATURE 96. DEWPOINT 70.
1053 AM EXCESSIVE HEAT MADISON TRUAX AIRPORT 43.14N 89.33W
06/28/2012 M103 F DANE WI ASOS
103 DEGREE HEAT INDEX. TEMPERATURE 92. DEWPOINT 75.
1055 AM EXCESSIVE HEAT MIDDLETON 43.10N 89.51W
06/28/2012 M101 F DANE WI AWOS
101 DEGREE HEAT INDEX. TEMPERATURE 93. DEWPOINT 72.
&&
MEBLocal storm report, Jun 28, 10:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1135 AM CDT THU JUN 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM EXCESSIVE HEAT DODGEVILLE 42.96N 90.13W
06/28/2012 M101 F IOWA WI MESONET
101 DEGREE HEAT INDEX. TEMPERATURE 90. DEWPOINT 76.
1128 AM EXCESSIVE HEAT HORICON 43.44N 88.64W
06/28/2012 M103 F DODGE WI MESONET
103 DEGREE HEAT INDEX. TEMPERATURE 92. DEWPOINT 75.
&&
MEBHeat, Fond du Lac
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- ASOS
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Heat index values climbed to 101 in Fond Du Lac County during the day on June 28th.
Heat, Marquette
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Heat index values climbed to 102 in Marquette County during the day on June 28th.
Heat, Green Lake
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Green Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Heat index values climbed to 102 in Green Lake County during the day on June 28th.
Heat, Sheboygan
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- ASOS
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Heat index values climbed to 103 in Sheboygan County during the day on June 28th.
Heat, Sauk
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- ASOS
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Heat index values climbed to 102 in Sauk County during the day on June 28th.
Heat, Columbia
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Heat index values climbed to 103 in Columbia County during the day on June 28th.
Heat, Dodge
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Heat index values climbed to 110 in Dodge County during the day on June 28th.
Heat, Washington
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Heat index values climbed to 111 in Washington County during the day on June 28th.
Heat, Ozaukee
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Heat index values climbed to 110 in Ozaukee County during the day on June 28th.
Heat, Iowa
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Heat index values climbed to 101 in Iowa County during the day on June 28th.
Heat, Dane
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Dane forecast zone
- Reported by
- ASOS
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Heat index values climbed to 106 in Dane County during the day on June 28th.
Heat, Jefferson
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Heat index values climbed to 113 in Jefferson County during the day on June 28th.
Heat, Waukesha
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Heat index values climbed to 105 in Waukesha County during the day on June 28th.
Heat, Milwaukee
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- ASOS
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Heat index values climbed to 103 in MIlwaukee County during the day on June 28th.
Heat, Lafayette
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Heat index values climbed to 105 in Lafayette County during the day on June 28th.
Heat, Green
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Green forecast zone
- Reported by
- AWOS
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Heat index values climbed to 103 in Green County during the day on June 28th.
Heat, Rock
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Heat index values climbed to 108 in Rock County during the day on June 28th.
Heat, Walworth
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Walworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Heat index values climbed to 108 in Walworth County during the day on June 28th.
Heat, Racine
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Racine forecast zone
- Reported by
- ASOS
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Heat index values climbed to 108 in Racine County during the day on June 28th.
Heat, Kenosha
- When
- June 28, 11:00 AM CST to 6:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- ASOS
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Heat index values climbed to 110 in Kenosha County during the day on June 28th.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, June 28 to 30, 20122 deaths · 1 injured · 39 events
- Heat in Michigan, June 28, 201240 injured · 15 events
- Wildfire in Idaho, June 28 to 30, 2012$472 million · 1 event
- Heat in Ohio, June 28 to 30, 201232 events
- Hail and Damaging Winds in Pennsylvania, June 28 to 29, 2012$17,000 · 1 in hail · 11 events
- Excessive Heat and Heat in Kentucky, June 28 to 30, 201222 events
- Wildfire in Arkansas, June 28, 20122 injured · 1 event
- Hail and Damaging Winds in Indiana, June 28, 20121 in hail · 14 events
- Heat in Kentucky, June 28 to 30, 201212 events
- Hail in Illinois, June 28, 20121.75 in hail · 12 events
- Heat in Missouri, June 28 to 30, 201211 events
- Hail and Damaging Wind in Indiana, June 28, 20122.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393528, 393529, 393530, 393531, 393532, 393533, 393534, 393535, 393536, 393537, 393538, 393539, 393540, 393541, 393542, 393543, 393544, 393545, 393546, 393547.